Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 10, NWS Birmingham, AL

August 11, 2014Lee County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 11, 2014, 1:59 PM CDT for Lee County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2014, 1:59 PM CDT (18:59 UTC)
Expired
Aug 11, 2014, 5:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lee County, AL

The radar

The Maxwell AFB radar (KMXX), 38 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:40 PM CDTFLASH FLOODOpelika, ALSEVERAL ROADS WITHIN THE CITY HAVE BECOME IMPASSABLE. THESE INCLUDE INDIA RD...GENEVA ST...2ND AVE...1ST AVE BY 20TH AND 21ST ST...AND MARVIN PKWY AT THE RAILROAD CROSSING. REPORTS RELAYED VIA SOCIAL MEDIA. DEPTH OF WATER UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WGUS54 KBMX 111859
FFWBMX
ALC081-112200-
/O.NEW.KBMX.FF.W.0010.140811T1859Z-140811T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT MON AUG 11 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LEE COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 500 PM CDT

* AT 158 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING   
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.  
DOPPLER RADAR ESTIMATES SHOW TWO TO THREE INCHES OF RAIN HAS FALLEN 
IN THE OPELIKA AND MOUNT JEFFERSON AREAS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  AUBURN...OPELIKA...AUBURN UNIVERSITY...BEANS MILL...BEAUREGARD AND 
  GRIFFEN MILL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND...DON'T DROWN.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3251 8552 3253 8557 3273 8556 3274 8548
      3273 8543 3275 8543 3275 8542 3273 8540
      3273 8529 3275 8528 3274 8525 3250 8525

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 12:00 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 11, 12:00 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CDT MON AUG 11 2014

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

AMPLIFYING UPPER LEVEL TROUGH WILL BRING ANOTHER COLD FRONT TO
CENTRAL ALABAMA BY THE MIDDLE OF THIS WEEK. BEFORE THE FRONT
ARRIVES...CONDITIONS WILL REMAIN QUITE WARM AND UNSTABLE ACROSS
THE AREA. IN FACT...GIVEN SBCAPE VALUES OF 2000+ THIS AFTERNOON...
AND A LITTLE BIT OF SHEAR (MORE THAN TYPICAL IN THE SUMMER)...
THERE IS A CHANCE THAT SOME MULTI-CELL THUNDERSTORM CLUSTERS COULD
BECOME STRONG TODAY. WE'VE NOTED THE 5% WIND THREAT AREA ON SPC'S
DAY ONE OUTLOOK...AND WILL GIVE A LOW CONFIDENCE SEVERE MENTION IN
THE HWO.

POPS WILL STAY IN THE CHANCE TO HIGH CHANCE RANGE AREAWIDE UNTIL
THE FRONT SLIDES IN HERE TUESDAY NIGHT AND WEDNESDAY. LOWER
DEWPOINTS AND SLIGHTLY COOLER TEMPERATURES WILL WORK THEIR WAY IN
BEHIND THE FRONT INTO THE NORTHERN COUNTIES ON WEDNESDAY...AND
RAIN CHANCES AT THAT TIME BECOME LIMITED TO ALONG/SOUTH OF THE FRONT.

THE FRONT WILL HUNG UP ALONG THE COAST...AND WILL ULTIMATELY GET
OVERWHELMED BY RETURN FLOW AS THE UPPER LEVEL FLOW BECOMES MORE
ZONAL TOWARD NEXT WEEKEND.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

LOW CLOUDS GIVING WAY TO MVFR/VFR CEILINGS LATE THIS MORNING.
SHORTWAVE SLIDING INTO THE AREA AHEAD OF THE COLD FRONT THIS
AFTERNOON AND TONIGHT SHOULD TRIGGER SCATTERED TSRA ACROSS THE AREA.
DIFFICULT TO SPECIFY TIME FRAME FOR THUNDERSTORMS AT ANY SITE SO AM
GOING WITH VCTS THROUGH 02 TO 03Z...UNLESS TRENDS AT FORECAST
ISSUANCE TIME INDICATE TSRA ACTIVITY DEVELOPING THAT COULD AFFECT
SPECIFIC TERMINAL(S). MAY SEE FOG DEVELOP/LOW CLOUDS ONCE AGAIN
ESPECIALLY AT TOI ANB MGM AFTER 09Z.

41

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 11, 12:09 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1209 PM CDT MON AUG 11 2014

ALZ011>015-017>050-121715-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1209 PM CDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR ISOLATED DAMAGING WINDS IN EXCESS OF 60
MPH...AS WELL AS LOCALIZED FLOODING DUE TO HEAVY RAINFALL ACROSS
ALL OF CENTRAL ALABAMA THROUGH 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH 10 PM.

In the hours before

Special weather statement, Aug 11, 12:11 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1211 PM CDT MON AUG 11 2014

ALZ011-111745-
MARION AL-
1211 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
1245 PM CDT...

AT 1211 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRINN...OR 9 MILES NORTHEAST OF HAMILTON...MOVING
EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRINN...
  LAKE BUTTAHATCHEE...
  TESSNER...
  BEAR CREEK...
  PINEY GROVE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3431 8787 3432 8768 3431 8763 3405 8764
      3411 8796 3432 8792 3432 8788
TIME...MOT...LOC 1711Z 280DEG 32KT 3421 8782

19
Special weather statement, Aug 11, 12:37 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1237 PM CDT MON AUG 11 2014

ALZ038-047-111815-
CHAMBERS AL-LEE AL-
1237 PM CDT MON AUG 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAMBERS AND LEE
COUNTIES UNTIL 115 PM CDT...

AT 1237 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK BOWERY TO BEAUREGARD...
AND MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  OPELIKA...
  SMITHS...
  VALLEY...
  GRIFFEN MILL...
  CUSSETA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3247 8539 3274 8556 3285 8515 3281 8516
      3278 8512 3276 8514 3274 8510 3271 8512
      3267 8509 3265 8509 3260 8508 3252 8500
TIME...MOT...LOC 1737Z 272DEG 10KT 3272 8543 3253 8532

19
Local storm report, Aug 11, 1:32 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HEAVY RAIN       2 ESE OPELIKA           32.64N 85.34W
08/11/2014  E0.00 INCH       LEE                AL   STORM CHASER

            WATER IS BEGINNING TO CREST THE BRIDGE ON NORTH UNIROYAL
            RD JUST OFF HWY 280. THIS LOCATION TYPICALLY EXPERIENCES
            FLOODING DURING HEAVY RAIN DUE TO POOR DRAINAGE.

&&

TGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:11 PM CDTSpecial Weather StatementBMXMarion34 min
Aug 11, 12:37 PM CDTSpecial Weather StatementBMXLee38 min
Aug 11, 1:06 PM CDTAreal Flood AdvisoryBMXLee114 min
Aug 11, 2:05 PM CDTSpecial Weather StatementBMXGreene25 min
Aug 11, 2:18 PM CDTSpecial Weather StatementBMXBlount42 min
Aug 11, 3:53 PM CDTSpecial Weather StatementBMXCalhoun37 min
Aug 11, 4:52 PM CDTSpecial Weather StatementBMXClay38 min
Aug 11, 5:00 PM CDTSevere Thunderstorm WarningBMXClay, Talladega30 min
Aug 11, 5:46 PM CDTAreal Flood AdvisoryBMXTalladega59 min

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.